Hemorrhage is understandably alarming to patients and families. Not only may it be life-threatening, it complicates care and prolongs hospitalization. Anticoagulants such as warfarin and heparin are powerful medications that save lives and prevent further harm. This group of medications also has the potential to cause serious harm if not taken carefully. Patients who are knowledgeable about their medication therapy can help to reduce the risk of adverse drug events (IHI, 2020a).
Dennis Quaid Recounts Twins' Drug Ordeal
[The twins] were supposed to have been given a pediatric blood thinner called Hep-lock to flush out their IV lines and prevent blood clots. But instead, they had been given two doses of Heparin, the adult version of the drug, which is 1,000 times stronger…. "It was ten units that our kids are supposed to get. They got 10,000. And what it did is, it basically turned their blood to the consistency of water, where they had a complete inability to clot. And they were basically bleeding out at that point."
"There was blood oozing out of little blood draws on their feet, and things like that, you know, through band-aids," he adds….
And to make matters worse the same avoidable mistake had occurred a year earlier at Methodist Hospital in Indianapolis. Six infants were given multiple adult doses of Heparin instead of the pediatric version; three of the infants survived, three did not….
Popular Blood Thinner Causing Deaths, Injuries at Nursing Homes
Some facilities fail to properly oversee Coumadin. Too much can cause bleeding; too little, clots. Nursing homes are "a perfect setup for bad things happening," one expert says….